Ohio, 2017Tornado and Flash Flood in Ohio, July 10, 2017
July 10, 2017 · NWS RLX · 9 events in 4 counties and zones
Showers and thunderstorms formed along a warm front lifting through the middle Ohio River Valley on the 10th. A turn in the low level winds along the front lead to rotating thunderstorms which produced large hail, heavy rain, damaging winds and one weak tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed along a warm front lifting through the middle Ohio River Valley on the 10th. A turn in the low level winds along the front lead to rotating thunderstorms which produced large hail, heavy rain, damaging winds and one weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 10, 2:41 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 10, 2:41 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
341 PM EDT Mon Jul 10 2017
.SYNOPSIS...
Weather remains unsettled due to a series of short waves and
frontal boundary across the region. Very warm mid week with a cold
front in the vicinity late in the week into the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM Monday...
Last of the showers and thunderstorms will continue to move east
across the northeast portion of WV this afternoon and exit the
area late this afternoon. A frontal boundary north of the area
will drop southward overnight and stall over the CWA on Tuesday.
SPC has the northern half of the CWA in a marginal risk. With
plenty of low level moisture in place and the expected short
wave trof to move along that boundary, expect scattered showers
thunderstorms to develop in the daytime heating. Shear will be
weak and any organized development will be brief with some hail
and possibly some damaging wind gusts. Temps will stay on the
warm side tonight and tomorrow. Some areas in the lowlands may
top out in the low 90s by tomorrow afternoon.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 340 PM Monday...
As upper level ridging builds to our south, upper flow is
expected to remain zonal. Lobes of energy advecting eastward in
the mean zonal flow will enhance chances for showers and storms,
primarily across central/northern counties through the short
term. Additionally, afternoon temperatures will climb into the
90s for most locations with 80s in the mountains. Increased
moisture will combine with warm temperatures to produce heat
index values in the mid to upper 90s across the lowlands.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 340 PM Monday...
Still eyeing a cold front that will approach the area by late
week. Current model guidance doesn't have the front crossing
until Friday, which would allow sufficient moisture return and
heating such that thunderstorms will be likely. It's difficult
to assess the magnitude of potential strong/severe storm threat
owing to lower-than-average model agreement and confidence.
Additionally, the phasing of wind dynamics and moisture may or
may not be favorable to support more robust convection. Still
expecting an unsettled pattern through the period with
additional thunder chances into at least the back half of the
weekend.
Temperatures will be slightly cooler than mid week owing to
increased cloud cover and periods of showers and storms.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 200 PM Monday...
A short wave over NE WW will continue to move east and exit the
region late this afternoon and early this evening. Brief
periods of MVFR conditions in cigs and vsbys in showers will
exit as well. VFR conditions will prevail through the early
morning hours on Tuesday. Increase in clouds will occur as a
frontal boundary drifts southward and stalls over the region on
Tuesday. Expect shwrs/tstms to develop along that boundary
during the afternoon hours on Tuesday with daytime heating.
Possible MVFR/IFR conditions in those shwrs/tstms. Expect winds
to generally be out of the SSW this evening and turning to the
SW 5-10kts on Tuesday with higher gusts 15-20kts in
shwrs/tstms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing of showers and thunderstorms
development on Tuesday may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H H H H L
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H H H H H H H M
AFTER 18Z TUESDAY...
Brief periods of IFR possible in showers and thunderstorms into
midweek.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JS/DTC
NEAR TERM...JS
SHORT TERM...DTC
LONG TERM...DTC
AVIATION...JS
Hazardous weather outlook, Jul 10, 2:21 AM EST, 13 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
321 AM EDT Mon Jul 10 2017
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-110730-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
321 AM EDT Mon Jul 10 2017
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
5 thunderstorm wind, 2 hail, 1 flash flood, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Perry
- When
- July 10, 4:13 PM EST
- Where
- Perry County, 0.87 mi SE of Carrington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.590, -82.160
Multiple trees were blown down in the vicinity of Hemlock.
Hail, Perry
- When
- July 10, 4:15 PM EST
- Where
- Perry County, 0.53 mi W of New Straitsville
- Measured
- 1.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 39.580, -82.240
Enough hail fell to be able to shovel it. Most of it was ping pong size, with some up to the size of golf balls.
Hail, Athens
- When
- July 10, 4:40 PM EST
- Where
- Athens County, 0.87 mi SE of Beaumont
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 39.460, -82.140
The hail lasted for about 5 minutes.
Thunderstorm Wind, Athens
- When
- July 10, 4:40 PM EST
- Where
- Athens County, 0.69 mi S of Hollister to 0.37 mi NE of Jacksonville
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.490, -82.120
Wind damage consistent with a microburst caused tree damage near Jacksonville. The damage started near Taylor Ridge Road where several trees were uprooted. A section of roof from a single family home was removed. The microburst winds traveled southeast from there, through Jacksonville, were several trees were uprooted along Sunday Creek.
Thunderstorm Wind, Athens
- When
- July 10, 5:15 PM EST
- Where
- Athens County, 2.07 mi N of Anthony
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.260, -81.980
The survey team found several trees down in the area. This included along Sand Ridge Road, Mill School Road and Fossil Rock Road.
Flash Flood, Perry
- When
- July 10, 5:30 PM EST to 7:30 PM EST
- Where
- Perry County, 0.88 mi SW of Crossenville to 1.23 mi WSW of Maxville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.672, -82.363
Several of the small tributaries to Monday Creek rose out of their banks. Dutch Ridge Road and Route 312 were both closed due to flooding. Radar estimates indicated 2-3 inches of rain fell .
Thunderstorm Wind, Washington
- When
- July 10, 5:39 PM EST
- Where
- Washington County, 0.69 mi S of Little Hocking
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.260, -81.700
Multiple trees and power lines were downed in Little Hocking.
Thunderstorm Wind, Washington
- When
- July 10, 5:46 PM EST
- Where
- Washington County, 0.69 mi S of Reno
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.370, -81.400
Several trees were uprooted around Reno.
Tornado, Meigs
- When
- July 10, 6:35 PM EST to 6:36 PM EST
- Where
- Meigs County, 1.36 mi W of Chester to 1.34 mi WSW of Chester
- Rating
- EF0
- Path length
- 0.44 mi
- Path width
- 50 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.077, -81.945
The NWS Survey team found damage consistent with an EF-0 tornado. The tornado touched down along Pomeroy Pike just to the southwest of Chester. One small tin shed was lifted from its foundation and destroyed. A tree fell onto a home causing slight damage. In addition, several trees were uprooted, and numerous tree limbs were snapped in the same area. Near the end of the path, along Lakewood Road, several additional trees were knocked down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Indiana, July 10 to 12, 20171 death · $1.0 million · EF1 · 6 events
- Dust Storm in New Mexico, July 10, 20171 death · 3 injured · 1 event
- Lightning Strike in Florida, July 10, 20171 death · 1 event
- Tornado and Hail in Illinois, July 10, 2017$472,000 · EF0 · 22 events
- Tornado and Flash Flooding in Indiana, July 10 to 11, 2017$213,000 · EF1 · 4 events
- Flash Flood and Hail in Ohio, July 10 to 11, 2017$425,000 · 1 in hail · 2 events
- Tornado and Flash Flooding in Ohio, July 10, 2017$46,000 · EF0 · 29 events
- Damaging Winds in West Virginia, July 10, 2017$44,000 · 60 kt wind · 18 events
- Tornadoes and Damaging Winds in Pennsylvania, July 10, 2017$38,000 · EF0 · 7 events
- Flash Flood in Michigan, July 10, 2017$40,000 · 1 event
- Damaging Wind and Lightning Strike in Arizona, July 10, 2017$35,000 · 54 kt wind · 3 events
- Damaging Winds in Arizona, July 10, 2017$35,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699592, 699586, 699587, 699588, 699593, 699595, 699589, 699590, 699594.